Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 382, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2018, 9:19 AM CDT for Edwards County, Kiowa County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2018, 9:19 AM CDT (14:19 UTC)
- Expired
- Aug 30, 2018, 9:38 AM CDT
- In force
- 19 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1310 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
637
WUUS53 KDDC 301419
SVRDDC
KSC047-097-301500-
/O.NEW.KDDC.SV.W.0382.180830T1419Z-180830T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
919 AM CDT THU AUG 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
North central Kiowa County in south central Kansas...
Southwestern Edwards County in south central Kansas...
* Until 1000 AM CDT.
* At 919 AM CDT, a severe thunderstorm was located 8 miles west of
Centerview, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewis, Fellsburg and Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3771 9946 3785 9954 3796 9925 3772 9913
TIME...MOT...LOC 1419Z 257DEG 9KT 3779 9943
HAIL...1.00IN
WIND...60MPH
$$
TURNER1 follow-up statement
361
WWUS53 KDDC 301438
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
938 AM CDT THU AUG 30 2018
KSC047-097-301446-
/O.CAN.KDDC.SV.W.0382.000000T0000Z-180830T1500Z/
Kiowa KS-Edwards KS-
938 AM CDT THU AUG 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIOWA AND
SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
Hail up to one half inch remains possible.
Wind gusts to 40 mph remain possible.
Very heavy rainfall and localized flooding will continue with this
storm. Frequent dangerous lightning will continue.
LAT...LON 3771 9946 3785 9954 3796 9925 3772 9913
TIME...MOT...LOC 1435Z 257DEG 9KT 3780 9938
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:32 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 30, 5:32 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 532 AM CDT Thu Aug 30 2018 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 238 AM CDT Thu Aug 30 2018 As of 07z convection was developing across portions of western Kansas. Latest HRRR and NAM appears to have a decent handle with this continuing through 12z to 14z, mainly near and north of Garden City and Dodge City. Near term models also showing some fog developing towards daybreak as well. Confidence at this time is not high that there will be areas of dense fog but visibilities falling to less than one mile will be likely. Given the light southeast flow and dewpoints in the 60s the potential does exist north of the Arkansas River for dense fog so will continue to monitor trends and adjust forecast if needed. Gusty south to southwest winds are expected to develop this afternoon as a surface boundary lifts north as a warm front across western Kansas. Westerly downslope flow, the forecast warming trend in the 850mb to 700mb temperatures, and afternoon late August sunshine continues to support highs climbing back into 90 to 95 degree range across western Kansas. Could even see a few upper 90s by the end of the day near the Oklahoma panhandle border. Tonight lows will be mainly in the 70 to 75 degree range.Lows in the 60s will be possible again west and north of Garden City. .LONG TERM...(Friday through Wednesday) Issued at 238 AM CDT Thu Aug 30 2018 A surface cold front will drop south across the Northern Plains on Friday. Unseasonably warm temperatures will continue across western Kansas which will be located near the 850mb temperature axis that will exist just south of the cold front. This surface cold front will move into southwest Kansas Friday night as an upper level trough crosses the Central Rockies and moves out into the Western High Plains. Given the moisture and lift ahead of this upper level system along with the location of the surface cold front there will be improving chances for convection across western Kansas late friday and Saturday. A few storms Friday night currently appears to have the potential to produce strong gusty winds and possibly some small hail The chances for thunderstorms will continue from late this weekend through early next week as subtle upper level waves embedded in a south/southwesterly flow crosses the West Central High Plains. Only real question will be how far east these chances for precipitation will be given the differing solutions of where the better moisture return will be and how the eastern United States upper high evolves. As for temperatures early next week will continue to keep them below the seasonal averages for the first few days of September given the expected moisture/cloud cover. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 531 AM CDT Thu Aug 30 2018 As of 10z Thursday a few strong thunderstorms had developed this morning across southwest Kansas. One of these storms will impact mainly the Dodge City area before weakening/dissipating between 13Z and 15Z. The other thunderstorms should stay between Garden City and Hays. In addition to these storms there will also be some widespread low IFR and LIFR stratus across early this morning along with some patchy fog. Ceilings below 300 ft AGL will be possible at Dodge City and Hays through 14z and then begin to gradually improve. Visibilities early this morning should vary from 1/2 to 1 inch at times for the next few hours. At Garden City and Liberal there will be a chance for some scattered low clouds and patchy fog also but visibilities will not be a low as what is expected at Dodge City or Hays. Southeast winds at less than 10 knots this morning will become more southerly by noon as the wind increases to near 15 knots and skies clear. Gusty south to southwest winds will then increase to near 20 knots between 18z and 21z Thursday. && .PRELIMINARY POINT TEMPS/POPS... DDC 94 73 98 70 / 20 10 0 20 GCK 94 70 99 67 / 0 10 10 40 EHA 96 71 98 67 / 10 10 10 40 LBL 98 72 99 68 / 10 10 10 30 HYS 90 73 98 70 / 20 10 0 20 P28 94 74 99 73 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 30, 5:42 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 542 AM CDT Thu Aug 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-311045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 542 AM CDT Thu Aug 30 2018 /442 AM MDT Thu Aug 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated severe thunderstorms will be possible early this morning across portions of southwest Kansas. Main hazards this morning will be hail up to the size of quarters. Patchy fog can also be expected early this morning across southwest and north central Kansas. Visibilities will fall to less than one mile at times early this morning. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to marginally severe thunderstorms Friday night and again late Saturday. The main hazards currently appears to be wind gusts of 50 to 60 mph and quarter size hail. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 30, 6:31 AM CDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Dodge City KS 631 AM CDT THU AUG 30 2018 KSZ077-078-087-088-301230- Gray KS-Meade KS-Clark KS-Ford KS- 631 AM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 730 AM CDT... At 630 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Ensign, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Minneola. LAT...LON 3749 10030 3760 10024 3763 9991 3734 10003 TIME...MOT...LOC 1130Z 277DEG 11KT 3754 10024 FINCH
Special weather statement, Aug 30, 7:33 AM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 733 AM CDT THU AUG 30 2018 KSZ045-301330- Ness KS- 733 AM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS COUNTY UNTIL 830 AM CDT... At 732 AM CDT, Doppler radar was tracking a strong thunderstorm near Ransom, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bazine, Ransom, Brownell and Arnold. LAT...LON 3849 10005 3869 10004 3869 9962 3842 9960 TIME...MOT...LOC 1232Z 272DEG 19KT 3861 9996 FINCH
Special weather statement, Aug 30, 7:40 AM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 740 AM CDT THU AUG 30 2018 KSZ064-078-301345- Hodgeman KS-Ford KS- 740 AM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND SOUTHEASTERN HODGEMAN COUNTIES UNTIL 845 AM CDT... At 740 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Wright, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Spearville and Bellefont. LAT...LON 3787 10002 3798 9998 3794 9960 3772 9967 TIME...MOT...LOC 1240Z 292DEG 25KT 3790 9994 FINCH
Special weather statement, Aug 30, 8:26 AM CDT, 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 826 AM CDT THU AUG 30 2018 KSZ064-065-079-301415- Hodgeman KS-Pawnee KS-Edwards KS- 826 AM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 915 AM CDT... At 825 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Jetmore, moving east at 15 mph. Hail up to one half inch in diameter and wind gusts to near 40 mph are possible from this storm. Localized flooding is possible. Locations impacted include... Gray, Jetmore and Hanston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3795 9991 3813 9996 3823 9956 3795 9948 TIME...MOT...LOC 1325Z 258DEG 11KT 3806 9985 TURNER
Special weather statement, Aug 30, 8:33 AM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 833 AM CDT THU AUG 30 2018 KSZ078>080-301415- Kiowa KS-Edwards KS-Ford KS- 833 AM CDT THU AUG 30 2018 ...SPECIAL WEATHER STATEMENT... At 833 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Ford, moving east at 15 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of east central Ford...northwestern Kiowa and southwestern Edwards Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3758 9970 3771 9972 3776 9945 3760 9943 TIME...MOT...LOC 1333Z 258DEG 11KT 3764 9967 TURNER
Special weather statement, Aug 30, 9:06 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 906 AM CDT THU AUG 30 2018 KSZ064-065-078>080-301500- Hodgeman KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS- 906 AM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHERN KIOWA...SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND EDWARDS COUNTIES UNTIL 1000 AM CDT... At 905 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southeast of Gray to 3 miles west of Greensburg. Movement was northeast at 20 mph. Hail up to one half inch is possible. Wind gusts up to 40 mph are possible. Localized flooding is possible. Locations impacted include... Kinsley, Lewis, Offerle, Rozel, Fellsburg and Centerview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3824 9935 3769 9906 3758 9946 3809 9971 TIME...MOT...LOC 1405Z 242DEG 19KT 3805 9956 3761 9936 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:01 AM CDT | Special Weather Statement | DDC | Gray | 59 min |
| Aug 30, 5:17 AM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Aug 30, 5:35 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 55 min |
| Aug 30, 5:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 50 min |
| Aug 30, 6:31 AM CDT | Special Weather Statement | DDC | Ford | 59 min |
| Aug 30, 6:34 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 41 min |
| Aug 30, 7:18 AM CDT | Areal Flood Advisory | DDC | Lane, Ness, Trego | 117 min |
| Aug 30, 7:33 AM CDT | Special Weather Statement | DDC | Ness | 57 min |
| Aug 30, 7:40 AM CDT | Special Weather Statement | DDC | Ford | 65 min |
| Aug 30, 8:12 AM CDT | Areal Flood Advisory | DDC | Ness | 3 hr |
| Aug 30, 8:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| Aug 30, 8:33 AM CDT | Special Weather Statement | DDC | Ford | 42 min |
| Aug 30, 9:06 AM CDT | Special Weather Statement | DDC | Edwards | 54 min |
| Aug 30, 10:17 AM CDT | Special Weather Statement | DDC | Pratt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.